Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 61, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2023, 10:11 PM EDT for Calhoun County, Clarendon County, Orangeburg County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 10:11 PM EDT (02:11 UTC)
- Expired
- Jul 20, 2023, 11:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:17 PM EDT | TSTM WND DMG | Elloree, SC | Trained storm spotter relayed wind damage report through social media with photos. A parking lot light pole at a commercial food distribution center was blown over landing on the hood of a semi-trailer causing damage. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:43 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2953 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 13.3
The text
As transmitted.
403
WUUS52 KCAE 210211
SVRCAE
SCC017-027-075-210300-
/O.NEW.KCAE.SV.W.0061.230721T0211Z-230721T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1011 PM EDT Thu Jul 20 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in central South Carolina...
Southwestern Clarendon County in central South Carolina...
Southeastern Orangeburg County in central South Carolina...
* Until 1100 PM EDT.
* At 1010 PM EDT, severe thunderstorms were located along a line
extending from 8 miles north of Elloree to near Bowman to near
Colleton, moving east at 45 mph.
HAZARD...60 mph wind gusts. This line of storms has had a history
of causing tree damage and power outages.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Holly Hill, Summerton, Bowman, Elloree, Santee State Park, Santee
Cooper Regional Airport, Santee, Eutawville, Vance, Poplar Creek
Landing, St. Paul, Stumphole Landing, Rocks Pond Campground and
Marina, Eautaw Springs, Indian Bluff Recreation Park, Davis
Station, Creston, Blounts Landing, Mill Creek Marina and Campground
and Lone Star.
This includes the following highways...
Interstate 26 between mile markers 159 and 169.
Interstate 95 between mile markers 85 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Marion move away from the water and
take shelter!
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8022 3330 8025 3327 8030 3328 8035
3326 8036 3326 8043 3329 8049 3333 8049
3333 8051 3318 8080 3319 8080 3340 8068
3366 8065 3362 8004
TIME...MOT...LOC 0210Z 290DEG 38KT 3366 8060 3338 8062 3299 8091
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BC3 follow-up statements
164
WWUS52 KCAE 210233
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1033 PM EDT Thu Jul 20 2023
SCC017-210242-
/O.CAN.KCAE.SV.W.0061.000000T0000Z-230721T0300Z/
Calhoun SC-
1033 PM EDT Thu Jul 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central South Carolina.
LAT...LON 3351 8010 3348 8015 3346 8013 3345 8022
3330 8025 3327 8030 3328 8035 3326 8036
3326 8043 3329 8049 3333 8049 3331 8056
3354 8052 3356 8050 3357 8051 3365 8050
3362 8004
TIME...MOT...LOC 0232Z 276DEG 34KT 3362 8030 3334 8032 3295 8061
$$
SCC027-075-210300-
/O.CON.KCAE.SV.W.0061.000000T0000Z-230721T0300Z/
Clarendon SC-Orangeburg SC-
1033 PM EDT Thu Jul 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHWESTERN CLARENDON AND SOUTHEASTERN ORANGEBURG COUNTIES...
At 1032 PM EDT, severe thunderstorms were located along a line
extending from near Summerton to near Holly Hill to near Round O,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Holly Hill, Summerton, Santee State Park, Santee Cooper Regional
Airport, Santee, Eutawville, Vance, St. Paul, Rocks Pond Campground
and Marina, Eautaw Springs, Indian Bluff Recreation Park, Davis
Station, Blounts Landing, Mill Creek Marina and Campground and Poplar
Creek Landing.
This includes the following highways...
Interstate 26 near mile marker 168.
Interstate 95 between mile markers 86 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Marion move away from the water and
take shelter!
&&
LAT...LON 3351 8010 3348 8015 3346 8013 3345 8022
3330 8025 3327 8030 3328 8035 3326 8036
3326 8043 3329 8049 3333 8049 3331 8056
3354 8052 3356 8050 3357 8051 3365 8050
3362 8004
TIME...MOT...LOC 0232Z 276DEG 34KT 3362 8030 3334 8032 3295 8061
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BC316
WWUS52 KCAE 210246
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1046 PM EDT Thu Jul 20 2023
SCC027-075-210300-
/O.CON.KCAE.SV.W.0061.000000T0000Z-230721T0300Z/
Clarendon SC-Orangeburg SC-
1046 PM EDT Thu Jul 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTH CENTRAL CLARENDON AND SOUTHEASTERN ORANGEBURG COUNTIES...
At 1046 PM EDT, severe thunderstorms were located along a line
extending from Santee Cooper Regional Airport to near Cross to Round
O, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Eutawville, Rocks Pond Campground and Marina, Blounts Landing, Eautaw
Springs and Indian Bluff Recreation Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Marion move away from the water and
take shelter!
&&
LAT...LON 3326 8043 3334 8038 3355 8035 3353 8009
3351 8010 3348 8015 3346 8013 3345 8022
3330 8025 3327 8030 3328 8035 3326 8036
TIME...MOT...LOC 0246Z 286DEG 29KT 3361 8022 3333 8024 3294 8053
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BC447
WWUS52 KCAE 210253
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1053 PM EDT Thu Jul 20 2023
SCC027-075-210302-
/O.EXP.KCAE.SV.W.0061.000000T0000Z-230721T0300Z/
Clarendon SC-Orangeburg SC-
1053 PM EDT Thu Jul 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARENDON AND
SOUTHEASTERN ORANGEBURG COUNTIES WILL EXPIRE AT 1100 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central South Carolina.
LAT...LON 3326 8043 3334 8038 3355 8035 3353 8009
3351 8010 3348 8015 3346 8013 3345 8022
3330 8025 3327 8030 3328 8035 3326 8036
TIME...MOT...LOC 0252Z 290DEG 38KT 3359 8016 3331 8018 3292 8047
$$
BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:58 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 20, 7:58 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Columbia SC 758 PM EDT Thu Jul 20 2023 .SYNOPSIS... Monitoring the possibility of strong to severe thunderstorms this evening, especially in the CSRA and adjacent South Carolina counties. Another hot and humid day is expected on Friday with a few afternoon and evening showers and thunderstorms possible. Temperatures fall back into the normal range this weekend as a cold front sags into the Southeast providing support for increased cloud cover and rain chances. Seasonable weather expected for much of next week with near normal temperatures and moisture over the area. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... A Severe Thunderstorm Watch has been issued for much of the southern and western CWA including the entire CSRA until 1am Friday. We are currently monitoring a line of severe thunderstorms in Georgia associated with an approaching MCS that is capable of strong downburst winds. The environment ahead of the thunderstorms suggests that they will likely maintain their current intensity, at least for the next few hours. The area of greatest concern this evening will be across the entire CSRA and adjacent South Carolina counties. While damaging winds are the primary threat, all convective hazards cannot be ruled out. To the north of the convection, there is a large shield of stratiform precipitation meaning much of the region should see some rain this evening. Once the MCS clears the area, some clearing is possible towards daybreak with overnight lows in the lower to mid 70s. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Friday will be warm with highs a few degrees above normal. 850mb temperatures are progged be to be slightly warmer than the previous day. Combined with downslope flow we should see highs in the mid 90s once again. Models show some drier air impinging on the northern FA during the afternoon keeping PWAT values around 1.75 inches. Apart from a lee side trough there appears to be little forcing for convection. Given the weak forcing and drier airmass we expect only isolated to widely scattered convection during the afternoon. Isolated damaging downburst winds are possible if deep convection can develop due to mid- level dry air leading to DCAPE values from 750 to 1000 J/kg. Weak shortwave energy and elevated instability may allow for storms to linger into the evening but convective activity overall is expected to decrease overnight. Lows will be in the low to mid 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... A cold front will drop into the Deep South this weekend as upper level troughing amplifies over the eastern US. The stalled frontal boundary will be near or over the forecast area through early next week before becoming washed out. The boundary will serve as the focus for diurnally driven convection each afternoon. The highest PoPs will be favored across the southern and eastern FA where moisture may be higher depending on the positioning of the frontal boundary. Shortwave troughs will also periodically round the base of the broader trough working to enhance convective development through early next week. From mid week through the end of the forecast period 500mb height rises are favored with near normal atmospheric moisture. Global ensembles suggest the forecast area may be under an upper level weakness between two ridges. Near normal atmospheric moisture and weak flow suggest a seasonable pattern of diurnally driven airmass convection with near normal temperatures through the remainder of the long term. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR conditions expected throughout the forecast period outside of squall line thunderstorms moving through the CSRA this evening. Afternoon convection has generally waned or shifted east of the terminals but a strong damaging squall line is moving into the CSRA and should reach the AGS/DNL terminals during the 00z-02z time frame. Expecting wind gusts exceeding 40 knots with the storms and vsbys likely to drop to 1 mile or less. Not as confident in storms impacting the CAE/CUB area but including a tempo for storms 01z-03z but less winds expected. OGB should experience the storms during the 02z-04z time frame and also get stronger winds up to 40 knots gusts. Winds expected to stay up overnight from the southwest around 5 to 8 knots which should limit fog concerns. Another disturbance moves in shortly after midnight but confidence is more limited that this will generate convection that will cause restrictions at the terminals. Winds increase once again out of the west late tomorrow morning to around 10 kts with some afternoon gusts up to 20 knots possible. EXTENDED AVIATION OUTLOOK...Isolated to widely scattered thunderstorms developing each afternoon with a cold front approaching this weekend. Limited potential for early morning stratus and fog this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 20, 4:57 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 457 AM EDT Thu Jul 20 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-210900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 457 AM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a Slight (2/5) risk for severe weather this afternoon and evening with damaging winds being the main threat. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 9:42 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
942 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM Tstm Wnd Dmg 3 NNE Vidette 33.07N 82.22W
07/20/2023 Burke GA Law Enforcement
Burke dispatch reported trees down on Blount
Chapel Rd near Drone Rd. Time estimated by
radar.
&&
HCLocal storm report, Jul 20, 9:43 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
943 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM Tstm Wnd Dmg 8 NNE Waynesboro 33.19N 81.97W
07/20/2023 Burke GA Law Enforcement
Burke dispatch reported trees down on Saxon
Rd near hwy 56. Time estimated by radar.
&&
HCLocal storm report, Jul 20, 9:48 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
948 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM Tstm Wnd Dmg Williston 33.40N 81.41W
07/20/2023 Barnwell SC Law Enforcement
Barnwell county dispatch reported numerous
trees down in the Williston area. Time
estimated by radar.
&&
HCLocal storm report, Jul 20, 9:49 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
949 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM Tstm Wnd Dmg 1 ESE Blackville 33.36N 81.27W
07/20/2023 Barnwell SC Law Enforcement
Barnwell county dispatch reported numerous
trees down in the Blackville area. Time
estimated by radar.
&&
HCLocal storm report, Jul 20, 10:00 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1000 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM Tstm Wnd Dmg 3 S North Augusta 33.48N 81.95W
07/20/2023 Aiken SC Broadcast Media
A large tree downed and blocked the road on
River North Dr. near Gordon Hwy. Time
estimated by radar.
&&
HCLocal storm report, Jul 20, 10:07 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1007 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM Tstm Wnd Gst Orangeburg Mun Apt 33.46N 80.86W
07/20/2023 M54 MPH Orangeburg SC ASOS
Orangeburg Municipal Airport measured a peak
wind gust of 54 mph.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Lexington, Orangeburg | 46 min |
| Jul 20, 9:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 1 more | 63 min |
| Jul 20, 9:28 PM EDT | Special Weather Statement | CAE | Calhoun | 47 min |
| Jul 21, 6:51 PM EDT | Special Weather Statement | CAE | Newberry | 24 min |
| Jul 21, 7:16 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry | 44 min |
| Jul 21, 7:48 PM EDT | Special Weather Statement | CAE | Richland | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.